Alert archive / Texas / River Flood Warnings in 2014

River Flood Warning 2, NWS Midland/Odessa, TX

July 18, 2014Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 18, 2014, 9:36 AM CDT for Presidio County, Texas. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jul 18, 2014, 9:36 AM CDT (14:36 UTC)
Expired
Jul 19, 2014, 9:42 AM CDT
In force
24 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WGUS44 KMAF 181436
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
936 AM CDT FRI JUL 18 2014

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Thunderstorms developed overnight in the immediate vicinity of 
Presidio, just upstream of the city.  As a result, the Rio Grande is 
elevated in and around Presidio this morning, with the Rio Grande in 
minor flood just upstream of Presidio.  This is expected to be only 
temporary, and will recede quickly by this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

This will be the last statement for this event, unless further 
flooding occurs.

&&

TXC377-190345-
/O.NEW.KMAF.FL.W.0002.140718T1436Z-140719T0345Z/
/PIOT2.1.ER.140718T1401Z.140718T1415Z.140718T1545Z.NO/
936 AM CDT FRI JUL 18 2014

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until this evening, or until the warning is cancelled.
* At  9AM Friday the stage was 9.3 feet (2.8 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  late this morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.1 feet (2.8 meters) on 
Jul 11 2012.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    9.3   Fri  9 AM   8.6   5.2   4.2   3.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Fri   Fri   Sat   Sat
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.8   Fri  9 AM   2.6   1.6   1.3   1.2

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
2 follow-up statements
772 
WGUS84 KMAF 190156
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT FRI JUL 18 2014

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Thunderstorms developed late this afternoon northwest of Presidio.
Additional rainfall has resulted in the continuation of the Flood
Warning which is now in effect until Saturday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Saturday morning.

&&

TXC377-191756-
/O.EXT.KMAF.FL.W.0002.000000T0000Z-140719T2327Z/
/PIOT2.1.ER.140718T1401Z.140719T0600Z.140719T1127Z.NO/
856 PM CDT FRI JUL 18 2014

...Flood Warning extended until Saturday morning...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until Saturday morning, or until the warning is cancelled.
* At  8PM Friday the stage was 9.3 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue rising to near 11.0 feet (3.4 
  meters) by after midnight tomorrow.  The river will fall below 
  flood stage tomorrow morning.
* Impact...At 12.0 feet (3.7 meters), water reaches the base of the 
  levees.  

This crest compares to a previous crest of 10.1 feet (3.1 meters) on 
Sep 20 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Mon   Tue
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.3   Fri  8 PM   5.1   5.1   5.0   4.9

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sat   Sun   Mon   Tue
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.8   Fri  8 PM   1.6   1.6   1.5   1.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
371 
WGUS84 KMAF 191442
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT SAT JUL 19 2014

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-191512-
/O.CAN.KMAF.FL.W.0002.000000T0000Z-140719T2327Z/
/PIOT2.1.ER.140718T1401Z.140719T0715Z.140719T1004Z.NO/
942 AM CDT SAT JUL 19 2014

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  9AM Saturday the stage was 7 feet (2.1 meters).
* Fell below flood stage at  5:04 AM Saturday.
* Flood stage is 9 feet (2.7 meters).
* Forecast...The river will continue to fall to 4.9 feet (1.5 meters)
  by tomorrow morning.
* Impact...At 7 feet (2.1 meters), the flood plain between the 
  levees begins to flood.  No damage is expected.

This crest compares to a previous crest of 9.3 feet (2.8 meters) on 
Jul 19 2014.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    7.0   Sat  9 AM   4.9   4.6   4.3   4.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Sun   Mon   Tue   Wed
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.1   Sat  9 AM   1.5   1.4   1.3   1.3

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 18, 6:07 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 18, 6:07 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
607 AM CDT Fri Jul 18 2014

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

MVFR ceilings have developed over portions of the area this morning,
the viewing of which on satellite imagery is being obstructed by
more extensive mid and high clouds.  Have included MVFR ceilings at
all area TAF sites, in addition to temporary IFR ceilings near 1 kft
until the 18/15Z to 18/18Z timeframe when they begin to lift.  Fog
development is not favored considering the extensive cloud cover so
will not include at any TAF sites.  Expect VFR conditions this
afternoon and tonight.  67

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT Fri Jul 18 2014/

The cold front has pushed all the way to the Rio Grande this
morning aided by widespread convection across the area yesterday.
We are looking at a pretty nice day for mid July with high
temperatures 5-10 degrees below average. Low level moisture along
with easterly upslope flow should allow for convection to fire
this afternoon in the higher terrain of the Davis and Guadalupe
Mtns. The upper ridge begins to build in from the west Saturday
with warming temperatures and diminishing precip chances. Saturday
will not be all that bad yet with highs near normal, but by Sunday
into Monday the upper ridge becomes more established centering
itself over eastern NM. This will send most locations into the
triple digits with areas along the Rio Grande possibly needing a
Heat Advisory early next week. It appears that enough moisture
will be around for a few isolated storms each afternoon in the
Davis Mtns through about midweek before drier air invades from the
east. Have also kept isolated PoPs for Saturday afternoon across
SE NM as a weak upper disturbance moves south over the area.
Otherwise, expect dry and hot conditions next week as the upper
high stays in control of our weather.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 87  69  95  73  /  10  10  10  10
BIG SPRING TX              86  73  96  75  /  10  10  10  10
CARLSBAD NM                91  71  99  72  /  10  10  20  20
DRYDEN TX                  93  76  98  78  /  10  10  10  10
FORT STOCKTON TX           90  73  96  74  /  10  10  10  10
GUADALUPE PASS TX          85  68  92  69  /  20  20  20  20
HOBBS NM                   87  68  94  70  /  10  10  20  20
MARFA TX                   85  61  90  62  /  30  30  20  20
MIDLAND INTL AIRPORT TX    87  71  95  73  /  10  10  10  10
ODESSA TX                  88  72  96  74  /  10  10  10  10
WINK TX                    93  74 100  76  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

67/29
Hazardous weather outlook, Jul 18, 3:29 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT FRI JUL 18 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-190830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
329 AM CDT FRI JUL 18 2014 /229 AM MDT FRI JUL 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS OVER 45 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE STRONGER STORMS THAT DEVELOP TODAY AND TONIGHT, MAINLY IN
AND NEAR THE DAVIS MOUNTAINS.  FREQUENT LIGHTNING STRIKES COULD ALSO
OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:18 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr
Jul 17, 10:19 PM CDTSpecial Weather StatementMAFCulberson26 min
Jul 18, 6:41 PM CDTSpecial Weather StatementMAFPresidio34 min

Nearby

River Flood Warnings in Texas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.